Nebraska, 2011

High Wind in Nebraska, April 29, 2011

April 29, 2011 · NWS GID · 1 event in 1 county or zone

The combined influence of the leading edge of a strong cold front, along with possible contribution from thunderstorm outflow from generally weak storms in the area brought strong northwesterly wind gusts to parts of South Central Nebraska on this Friday evening, highlighted by a 58 MPH gust at Evelyn Sharp Field in Ord. These strong northerly gusts in the evening capped off a day that also…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The combined influence of the leading edge of a strong cold front, along with possible contribution from thunderstorm outflow from generally weak storms in the area brought strong northwesterly wind gusts to parts of South Central Nebraska on this Friday evening, highlighted by a 58 MPH gust at Evelyn Sharp Field in Ord. These strong northerly gusts in the evening capped off a day that also featured strong southerly winds ahead of the invading cold front. Around the time of the 58 MPH gust in Ord, the leading edge of the surface cold front generally bisected the state of Nebraska, extending north-northeast from a 990 millibar low pressure center in southwest Kansas. Wind gusts across the majority of South Central Nebraska were not quite as strong as the cold front passed, with other measured speeds including 51 MPH at Hastings, and 49 MPH in Grand Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 29, 6:08 PM CST, 36 minutes earlier.

Area forecast discussion, Apr 29, 6:08 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT FRI APR 29 2011

.UPDATE...HAVE EXPANDED WIND ADVISORY TO INCLUDE ENTIRE CWA AND
EXTENDED TIME UNTIL MIDNIGHT. WINDS HAVE DIMINISHED SOME IN OUR
EAST BUT GUSTS OF 35-40MPH STILL ONGOING. NEXT ROUND OF STRONG
WINDS ARRIVE WITH FROPA...WINDS AT MCK ARE 38 GUST 52 MPH AT THE
TOP OF THE HOUR. ALTHOUGH THESE WINDS WILL MAINLY BE WITH INITIAL
SURGE OF FRONT...WILL COVER WITH ADVISORY DUE GIVEN MAGNITUDE OF
WIND SPEEDS.

&&

.PREV DISCUSSION... /ISSUED 612 PM CDT FRI APR 29 2011/

AVIATION...00Z TAF. WINDS WILL BE STRONG AND GUSTY FM THE SOUTH
FOR A COUPLE OF HOURS THIS EVENING...THEN WINDS WILL SUBSIDE FOR A
TIME AS THE SFC TROUGH SHIFTS EAST AHEAD OF AN APPROACHING COLD
FRONT. WINDS WILL SHIFT NORTHWEST FOLLOWING THE PASSAGE OF THE
FRONT AND WIND SPEEDS WILL INCREASE AGAIN NEAR 20KTS WITH GUSTS
NEAR 30KTS AT TIMES. CHCS FOR TSTMS EXIST NEAR AND BEHIND THE
FRONT FOR SEVERAL HOURS TONIGHT WITH DRYING CONDITIONS LATE
TONIGHT THRU SATURDAY. SOME CU DEVELOPMENT LOOKS POSSIBLE
SATURDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 344 PM CDT FRI APR 29 2011/

SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. MAIN FORECAST CONCERNS
WILL BE WIND THIS EVENING...THUNDERSTORMS OVERNIGHT AND
TEMPERATURES.

CURRENT ANALYSIS SHOWS THE COLD FRONT IS STILL IN THE WESTERN PART
OF NEBRASKA. SATELLITE SHOWS SOME CUMULUS POPPING ALONG AND BEHIND
THE FRONT...BUT RADAR IS NOT SHOWING ANY RETURNS YET. THE STRONG
SOUTH WINDS CONTINUE ACROSS THE AREA WITH THE STRONGEST IN THE
EASTERN PART OF THE FORECAST AREA.

THE WINDS ARE EXPECTED TO SLOWLY DIMINISH THIS EVENING AS THE
SURFACE FRONT APPROACHES THIS EVENING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING ALONG AND BEHIND THE SURFACE FRONT
AND NEAR THE 700 MB WAVE. SOME OF THESE THUNDERSTORMS MAY HAVE SOME
GUSTY WINDS SINCE THERE ARE FAIRLY STRONG WINDS ALOFT AND THE
CONVECTION MAY MIX SOME OF THE WIND DOWN. THE BEST CHANCE FOR
THUNDERSTORMS REMAINS IN THE NORTHERN PART OF THE FORECAST AREA AND
THE FURTHER SOUTH MUCH LESS CHANCE. THE MUCAPE IS STRONGEST AROUND
00Z IN THE NORTHERN PART OF THE FORECAST AREA WHERE VALUES APPROACH
750 J/KG...THEN VALUES DROP OFF QUICKLY.

THE WINDS WILL CONTINUE TO BE A BIT BREEZY OVERNIGHT AND PICK UP A
LITTLE BIT DURING THE DAY SATURDAY. TEMPERATURES WILL BE MUCH COOLER
ON SATURDAY WITH READINGS BELOW SEASONAL AVERAGES. WINDS WILL
DECREASE MORE SATURDAY NIGHT AS A SURFACE HIGH PRESSURE TRIES TO
NOSE INTO THE AREA. TEMPERATURES WILL APPROACH FREEZING SATURDAY
NIGHT.

LONG TERM...SUNDAY THROUGH FRIDAY. MAIN FORECAST CHALLENGE WILL BE
CHANCE OF PRECIPITATION WEDNESDAY THROUGH THURSDAY WITHIN A
PROGRESSIVE PATTERN.

WE WILL START OFF SUNDAY WITH A POSITIVELY TILTED LONGWAVE TROUGH
WITH THE AXIS STRETCHING FROM THE NORTHERN PLAINS INTO THE CENTRAL
ROCKIES. THE AXIS MAY GET CLOSE ENOUGH IN OUR NORTHWEST TO HELP
SPARK SOME AFTERNOON THUNDERSTORMS...BUT THAT WOULD BE A LONG SHOT AS
IT LOOKS RIGHT NOW AS LOWER AND MID LEVELS LOOK QUITE DRY.

FOR MONDAY...IT STILL LOOKS LIKE A SEASONABLY COOL DAY AS THE TROUGH
AXIS CROSSES THE PLAINS...BUT THE SURFACE HIGH WILL BE MOVING ACROSS
THE REGION AS WELL...AND WITH LIGHT WINDS...THIS SHOULD WIND UP
FEELING PRETTY GOOD COMPARED TO MUCH OF OUR RECENT WEATHER. THE NAM
ADVERTISES SOME SHOWER ACTIVITY...BUT I AM NOT GENERALLY BUYING INTO
THIS AS SOUNDINGS LOOK INCREDIBLY DRY IN LOW-MID LEVELS. ALSO WITH
THE POSITION OF THE SURFACE HIGH AND CONVECTION EXPECTED TO ERUPT TO
THE SOUTH NEARER THE BASE OF THE TROUGH...I EXPECT MOISTURE
ADVECTION TO BE LIMITED. THE BEST SHOT AT THUNDERSHOWER/THUNDERSTORM
ACTIVITY WOULD BE TO THE FAR NORTHWESTERN CWA NEAR THE UPPER LEVEL
TROUGH AXIS...BUT KEEPING THIS OUT OF THE FORECAST AS CHANCES WOULD
BE VERY LOW. ANY PRECIPITATION IN THE NORTHWEST WOULD QUICKLY
DIMINISH NEAR SUNSET WITH THE LOSS OF LOW-LEVEL STEEP LAPSE RATES.

A WARMUP IS ANTICIPATED FOR TUESDAY AS A SHORTWAVE RIDGE WORKS ITS
WAY INTO THE CENTRAL PLAINS. WITH 850 MB WINDS AND SURFACE PRESSURE
GRADIENT INCREASING AHEAD OF AN APPROACHING COLD FRONT...THERE
SHOULD BE QUITE BREEZY/WINDY CONDITIONS FOR TUESDAY AND TUESDAY NIGHT.
AHEAD OF THE COLD FRONT...TEMPERATURES SHOULD STILL BE WARMING UP ON
WEDNESDAY...BUT COLDER AIR WILL MOVE IN BY WEDNESDAY NIGHT INTO
THURSDAY...RETURNING US TO SEASONABLY COOL TEMPERATURES.
MODELS ARE IN GOOD AGREEMENT FOR WEDNESDAY...BRINGING A CHANCE OF
RAIN DURING THE WEDNESDAY THROUGH THURSDAY TIME PERIOD WITH THE
ANTICIPATED SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT. WE COULD GET
SOME THUNDERSTORM ACTIVITY NEAR THE FRONT ON WEDNESDAY INTO
WEDNESDAY EVENING AS MUCAPES WOULD BE JUST HIGH ENOUGH TO SUPPORT
THIS...BUT ANY POST-FRONTAL ACTIVITY LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING WOULD BE PRIMARILY JUST SHOWER ACTIVITY WITHOUT
THUNDER AS CONDITIONS STABILIZE LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING. ONE FINAL JET STREAK WITHIN NORTHWEST FLOW COULD SPARK
SOMETHING LATER IN THE DAY ON THURSDAY AND PUT THUNDER IN ONCE AGAIN
AS MUCAPES AND LOW-LEVEL LAPSE RATES INCREASE. THERE IS SOME
AGREEMENT THAT A MORE SIGNIFICANT RIDGE WILL BEGIN TO PUSH FAR
ENOUGH EAST TO TAKE THE POTENTIAL OF PRECIPITATION OFF TO THE EAST
FOR THURSDAY NIGHT INTO FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Apr 29, 6:13 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
713 PM CDT FRI APR 29 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
713 PM CDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT ACROSS THE ENTIRE
OUTLOOK AREA. PLEASE REFER TO THE LATEST WIND ADVISORY MESSAGE FOR
FURTHER INFORMATION.

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING INTO TONIGHT AS A
STRONG COLD FRONT MOVES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON FOR
AREAS IN SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND NORTH OF A
LINE FROM LEXINGTON TO GREELEY. THUNDERSTORMS ARE ALSO POSSIBLE
WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 29, 6:33 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT FRI APR 29 2011

NEZ039-046-300100-
SHERMAN NE-VALLEY NE-
733 PM CDT FRI APR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VALLEY AND NORTHWESTERN
SHERMAN COUNTIES UNTIL 800 PM CDT...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF LOUP CITY...OR 22 MILES
SOUTH OF ORD...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN SHERMAN AND SOUTHERN VALLEY COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4149 9878 4119 9902 4129 9921 4131 9921
      4156 9904
TIME...MOT...LOC 0033Z 214DEG 20KT 4132 9905
Local storm report, Apr 29, 6:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
744 PM CDT FRI APR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/29/2011  M58 MPH          VALLEY             NE   ASOS

&&

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Valley

When
April 29, 6:44 PM CST
Where
Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A 58 mph wind gust was measured at the Ord Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289504.